Alert archive / California / Frost Advisories in 2018

Frost Advisory 34, NWS Eureka, CA

November 13, 2018Humboldt County, California

NWS Eureka, CA issued this frost advisory at Nov 13, 2018, 3:08 PM PST for Humboldt County, California. It took effect at Nov 14, 2018, 12:00 AM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2018, 3:08 PM PST (23:08 UTC)
In effect from
Nov 14, 2018, 12:00 AM PST
Expired
Nov 14, 2018, 9:00 AM PST
In force
9 hr
Issued by
NWS Eureka, CA

County Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 39 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 11.1 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2018-11-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2018-11-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3151 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS76 KEKA 132308
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
308 PM PST Tue Nov 13 2018

...Clearing skies and light winds, with dry air still in place, 
will lead to yet another frosty night for portions of the Humboldt
coastal plain...

CAZ103-104-141700-
/O.NEW.KEKA.FR.Y.0034.181114T0800Z-181114T1700Z/
Northern Humboldt Coast-Southwestern Humboldt-
Including the cities of Eureka, Blue Lake, McKinleyville, Arcata,
Fortuna, Ferndale, Honeydew, Petrolia, Briceland, Ettersburg, 
Shelter Cove, and Whitehorn
308 PM PST Tue Nov 13 2018

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST
WEDNESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 9 AM PST
Wednesday. 

* LOW TEMPERATURES...Low to mid 30s.

* LOCATIONS INCLUDE...Arcata...Eureka...Fortuna...Petrolia...
  Honeydew...Ettersberg.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 13, 3:59 AM PST, 11 hours 9 minutes earlier.

Area forecast discussion, Nov 13, 3:59 AM PST, 11 hours 9 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
359 AM PST Tue Nov 13 2018

.SYNOPSIS...The very dry late fall continues with mild
afternoons and chilly nights. Areas of fog will impact portions
of the coast, with hazy sunshine inland. Areas of smoke and haze
will continue to expand across most of northwest California
through mid-week...with little to no rain expected until
perhaps next week.

&&

.DISCUSSION...An upper-level ridge straddling the West Coast will
temporarily give way to a series of weak upper-level waves over
the next few days. However, the ridge will remain established to
our south, and the main impacts of any fronts associated with the
passing upper-level disturbances will stay to our north, across
Washington and northern Oregon. Thus no appreciable rain expected
for the week ahead across northwest California. The main short-
term challenges are going to be marine stratus and fog along the
coast, along with low temperatures presenting a frost threat again
tonight. Have opted not to issue frost advisories for tonight
mainly based on modeled lower res temperatures being just a
little higher than this mornings. This should be looked at again
later as higher res models guidance comes into play. Tonights and
tomorrow early morning periods should have less higher clouds
and dew pts will remain fairly low so again...will have to re-
evaluate frost advisory options. Meanwhile, smoke has thinned
across much of the cwa compared to yesterday. Blue Sky smoke
modeling keeps the smoke very thin with only a few pockets of
denser smoke but even dissipates by Wednesday. The rest of the
forecast through this week remains relatively quiet and unchanged.
Upper- level ridging will rebuild late in the week after the last
of the aforementioned troughs passes by well to our north and
east late this week. Overnight and morning coastal clouds and fog
during the mid to late week period should tend to dissipate or
drift farther offshore heading into the weekend, with the
potential for weak offshore flow and more in the way of sunshine.
At this point it is looking like any rain should hold off until
the middle or end of Thanksgiving week.
/AAD/JT

&&

.AVIATION...Mist and fog are forecast to persist along the coast
through mid morning, and then give way to haze which will last into
the afternoon. Interior areas will also be impacted by smoke and
haze during the next 24 hours, which will result in modest visbility
restrictions. Otherwise, winds will generally be light across the
region, and a broken layer of mid/high cloudiness will occur through
Tuesday evening ahead of a weak upper impulse approaching from the
west.

&&

.MARINE...Winds will generally be light and variable through
tonight, and then strengthen to 5-15 kt out of the north during
Wednesday as high pressure strengthens over the NERN PAC. Moderate
northerlies will continue through Thursday night, and then weaken
Friday into Saturday as low pressure develops offshore. Otherwise, a
mid to long period southerly swell will persist through Friday. In
addition, a more substantial west-northwest swell will spread across
the coastal waters by Thursday and continue into weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PST this morning for CAZ103-104-112.

NORTHWEST CALIFORNIA COASTAL WATERS...None.
&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 13, 2:51 AM PST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
251 AM PST Tue Nov 13 2018

CAZ103-104-112-141100-
Northern Humboldt Coast-Southwestern Humboldt-
Southwestern Mendocino Interior-
251 AM PST Tue Nov 13 2018

...FROST ADVISORY IN EFFECT UNTIL 9 AM PST THIS MORNING...

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101-102-105>111-113-141100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southeastern Mendocino Interior-
251 AM PST Tue Nov 13 2018

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.